Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 26, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 31, 2002, 6:32 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2002, 6:32 PM EDT (22:32 UTC)
- Expired
- May 31, 2002, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
198 WGUS51 KPBZ 312232 FFWPBZ PAC003-010130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 629 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 930 PM EDT * AT 629 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF STORMS PRODUCING VERY HEAVY RAINFALL OVER PARTS OF ALLEGHENY COUNTY. REPORTS INDICATE NEAR 1.4 INCHES OF RAINFALL HAS OCCURRED IN 30 MINUTES OVER THE BIG SEWICKLEY CREEK. * OTHER LOCATIONS IN THE WARNING INCLUDE...ASPINWALL...BELL ACRES... BEN AVON...BLAWNOX...BRADDOCK HILLS...BRADFORDWOODS...CHESWICK... ...EAST MCKEESPORT...PITTSBURGH...EDGEWORTH... EMSWORTH...HEIDELBERG...LIBERTY...RANKIN...RUSSELLTON... VERSAILLES...WEST HOMESTEAD...WHITAKER AND WILMERDING... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:10 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 31, 3:10 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 310 PM EDT FRI MAY 31 2002 SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX 359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES. FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY NIGHT. AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE SUNDAY...TUESDAY AND THURSDAY. TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE MOS. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, May 31, 3:08 PM EDT, 3 hours 24 minutes before
PAZ007>009-013>016-022-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 308 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG BUTLER CLARION FOREST JEFFERSON LAWRENCE MERCER VENANGO
Special weather statement, May 31, 3:12 PM EDT, 3 hours 20 minutes before
OHZ039>041-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 312 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN OHIO... CARROLL COLUMBIANA TUSCARAWAS
Special weather statement, May 31, 5:01 PM EDT, 1 hour 31 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032- WVZ001>004-012-021>023-041-010300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 501 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER FAYETTE GREENE INDIANA WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT
Local storm report, May 31, 6:10 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
610 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM POLK PA WIND DAMAGE
05/31/02 VENANGO TREES DOWN. REPORTED BY
SKYWARN SPOTTER
0420 PM SHARON PA .88 INCH HAIL
05/31/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0425 PM SHARON PA 1.00 INCH HAIL
05/31/02 MERCER REPORTED BY EMERGENCY
MANAGEMENT
0430 PM SIGEL PA WIND DAMAGE
05/31/02 JEFFERSON LARGE TREES BLOWN DOWN.
REPORTED BY POLICE
0530 PM PEKIN OH .75 INCH HAIL
05/31/02 CARROLL REPORTED BY SKYWARN
SPOTTER
0610 PM BADEN PA 1.00 INCH HAIL
05/31/02 BEAVER REPORTED BY SKYWARN
SPOTTERThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:15 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 45 min |
| May 31, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 53 min |
| May 31, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 62 min |
| May 31, 5:18 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 57 min |
| May 31, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 57 min |
| May 31, 5:36 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 39 min |
| May 31, 5:44 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 61 min |
| May 31, 6:01 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 59 min |
| May 31, 6:07 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 53 min |
| May 31, 6:09 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 51 min |
| May 31, 6:18 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| May 31, 6:51 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 54 min |
| May 31, 6:57 PM EDT | Tornado Warning | PBZ | Allegheny | 48 min |
| May 31, 7:00 PM EDT | Tornado Warning | PBZ | Westmoreland | 45 min |
| May 31, 7:19 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 41 min |
| May 31, 7:28 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 62 min |
| May 31, 7:47 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 43 min |
| May 31, 7:47 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 58 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.